Alert archive / Kansas / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 141, NWS Dodge City, KS
NWS Dodge City, KS issued this severe thunderstorm warning at Jun 3, 2019, 5:31 PM MDT for Hamilton County, Stanton County, Kansas. It was in force for 44 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 3, 2019, 5:31 PM MDT (23:31 UTC)
- Expired
- Jun 3, 2019, 6:15 PM MDT
- In force
- 44 min
- Issued by
- NWS Dodge City, KS
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Hamilton County, KS, Stanton County, KS
The radar
The Dodge City radar (KDDC), 166 km from the middle of the area, began a volume at 23:33 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 3, 5:40 PM MDT | TORNADO | 3 Ne Manter, KS | LANDSPOUT TORNADO REPORTED BY STORM CHASER. |
| Jun 3, 5:50 PM MDT | TSTM WND GST 60 | 1 Wnw Johnson City, KS | |
| Jun 3, 5:50 PM MDT | HAIL 1 | 1 W Johnson City, KS | |
| Jun 3, 5:55 PM MDT | TSTM WND GST 63 | Johnson City, KS | 63 MPH WINDS IN JOHNSON. |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this severe thunderstorm warning; the first came 19 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jun 3, 4:08 PM MDT | Severe Thunderstorm Watch | SPC | 6 hr |
The nearest sounding before it
Dodge City, (KDDC), launched 12:00Z, 11.5 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 2025 m above ground
- 0-6 km bulk shear
- 14 kt
- 0-1 km storm-relative helicity
- 60 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
272
WUUS53 KDDC 032331
SVRDDC
KSC075-187-040015-
/O.NEW.KDDC.SV.W.0141.190603T2331Z-190604T0015Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Dodge City KS
631 PM CDT Mon Jun 3 2019
The National Weather Service in Dodge City has issued a
* Severe Thunderstorm Warning for...
Southeastern Hamilton County in southwestern Kansas...
Stanton County in southwestern Kansas...
* Until 715 PM CDT/615 PM MDT/.
* At 631 PM CDT/531 PM MDT/, a severe thunderstorm was located near
The Saunders Elevator, moving east at 30 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Locations impacted include...
Johnson City, Manter and The Saunders Elevator.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3770 10204 3779 10157 3744 10156 3743 10204
TIME...MOT...LOC 2331Z 253DEG 25KT 3754 10203
TORNADO...POSSIBLE
HAIL...1.00IN
WIND...60MPH
$$
TURNER3 follow-up statements
463
WWUS53 KDDC 032347
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
647 PM CDT Mon Jun 3 2019
KSC075-187-040015-
/O.CON.KDDC.SV.W.0141.000000T0000Z-190604T0015Z/
Hamilton KS-Stanton KS-
647 PM CDT Mon Jun 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN HAMILTON AND STANTON COUNTIES...
At 646 PM CDT/546 PM MDT/, a severe thunderstorm was located near
Manter, moving east at 35 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Johnson City and Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3770 10204 3779 10157 3744 10156 3744 10196
TIME...MOT...LOC 2346Z 256DEG 30KT 3757 10187
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
TURNER100
WWUS53 KDDC 032353
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
653 PM CDT Mon Jun 3 2019
KSC075-187-040015-
/O.CON.KDDC.SV.W.0141.000000T0000Z-190604T0015Z/
Hamilton KS-Stanton KS-
653 PM CDT Mon Jun 3 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 715 PM
CDT/615 PM MDT/ FOR SOUTHEASTERN HAMILTON AND CENTRAL STANTON
COUNTIES...
At 651 PM CDT/551 PM MDT/, a severe thunderstorm was located near
Johnson City, moving east at 30 mph.
HAZARD...70 mph wind gusts and half dollar size hail.
SOURCE...Emergency management. At 6:50 PM CDT, emergency management
reported quarter size hail and winds to 60 mph near
Johnson.
IMPACT...Hail damage to vehicles is expected. Expect considerable
tree damage. Wind damage is also likely to mobile homes,
roofs, and outbuildings.
Locations impacted include...
Johnson City and Manter.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
Torrential rainfall is occurring with this storm, and may lead to
flash flooding. Do not drive your vehicle through flooded roadways.
&&
LAT...LON 3770 10198 3779 10157 3744 10156 3744 10188
TIME...MOT...LOC 2351Z 254DEG 28KT 3758 10180
TORNADO...POSSIBLE
HAIL...1.25IN
WIND...70MPH
$$
TURNER980
WWUS53 KDDC 040008
SVSDDC
Severe Weather Statement
National Weather Service Dodge City KS
708 PM CDT Mon Jun 3 2019
KSC075-187-040017-
/O.EXP.KDDC.SV.W.0141.000000T0000Z-190604T0015Z/
Hamilton KS-Stanton KS-
708 PM CDT Mon Jun 3 2019
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN HAMILTON AND
CENTRAL STANTON COUNTIES WILL EXPIRE AT 715 PM CDT/615 PM MDT/...
The severe thunderstorm which prompted the warning will be leaving
the warned area around 7:15 PM CDT. Strong outflow winds are now
moving into Grant County. Therefore, the warning will be allowed to
expire at 7:15 PM CDT.
A Severe Thunderstorm Watch remains in effect until 1100 PM CDT/1000
PM MDT/ for southwestern Kansas.
LAT...LON 3770 10198 3779 10157 3744 10156 3744 10188
TIME...MOT...LOC 0007Z 253DEG 25KT 3761 10167
$$
TURNERWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Dodge City, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 3, 12:41 PM MDT, 4 hours 50 minutes earlier.
Area forecast discussion, Jun 3, 12:41 PM MDT, 4 hours 50 minutes before
Area Forecast Discussion National Weather Service Dodge City KS 141 PM CDT Mon Jun 3 2019 ...Updated Long Term Discussion... .SHORT TERM...(This afternoon through Tuesday) Issued at 1141 AM CDT Mon Jun 3 2019 Southwest flow aloft over southwest Kansas with a deep upper level low across the four corner region giving way to decent difluent flow across the high plains allowing for exhaust for apparent storms late this afternoon and evening. A short wave is expected to propagate across the region this afternoon sparking off storms over the Raton Mesa area and eastern Colorado before pushing across the state line into Kansas by 5PM. These storms will initiate due to strong daytime heating this afternoon and geographical lift across the higher elevations of these areas before pushing to lower elevations of the high plains into the evening hours. Large scale forcing mechanisms look to be weak and thus, these storms look like to be short lived if not dying off before reaching far western Kansas with only general storms pushing across the CWA and exiting before midnight. None the less, with instability moderate in CAPE and mid level lapse rates with clear skies allowing for ample warm up, hail could be the initial risk before reaching the region before becoming mostly a wind event as storms cluster up into a line. Beyond that, expect afternoon high temperatures to swell into the mid to upper 80s with near or at 90 for western counties along the Colorado state line. Breezy south to southwest winds will diminish overnight due to night time cooling with cloudy skies from the aforementioned storms clearing out before midnight. Tuesday morning low temperatures will start pretty mild in the low to mid 60s as winds will stay relatively light due to a weakened pressure gradient with high pressure extending in from the north and northeast. Another round of storms look to develop once again by mid afternoon across northeastern New Mexico and southeastern Colorado before pushing into far western Kansas later in the afternoon and evening time frame. With the upper level low starting to push further east, expect another short wave to push across the high plains. Coupled with divergent upper level southwest flow and ample daytime heating and instability once again, expect severe weather during this time frame with large hail and damaging winds once again being the main threats. The stronger low level jet as depicted today, will not be near as strong tomorrow with this event, and thus, the growth of a much larger scale look to be pretty diminished. These storms look to push off out of the CWA again before midnight giving way to clearing skies and weaker winds. Afternoon high temperatures Tuesday afternoon will once again be in the mid to upper 80s with overnight lows into Wednesday morning in upper 50s to mid 60s west to east across the CWA. .LONG TERM...(Tuesday night through Monday) Issued at 127 PM CDT Mon Jun 3 2019 After another mild start, not as much of a warm up for Wednesday only making it into the low to mid 80s for the majority of the CWA behind the aforementioned shortwave from Tuesday evening and early night. Another round of storms could be possible Wednesday afternoon and evening with another shortwave, but with the upper level low on the progression eastward, the severe impacts to be more centered further east into central to eastern Kansas. General thunderstorms expected for southwest Kansas but still could see gustier winds and smaller size hail but the severe threats will remain east. Similar conditions for Thursday with the severe threat pushing further east into the Missouri River basin as the aforementioned upper level low pushes further east before lifting across the area and to the northeast Thursday night into Friday. General thunderstorms still possible Thursday afternoon and evening but severity not likely. Morning lows will be upper 50s to low 60s with afternoon highs only in the 70s with increased cloud clover due to the aforementioned low near overhead for the high plains inhibiting a strong diurnal warm up. A warming and drying trend in store to end the week on Friday and into the weekend. An upper level ridge builds in across the western United States due to strong confluent flow aloft with high pressure extending across the surface for western Kansas. Morning low temperatures will generally be in the upper 50s to mid 60s with afternoon high temperatures pushing back into the 80s with near 90 for Saturday as the warmest day of the long term outlook. Another weak and dry cold front extends out of the Wyoming front range that will drop temperatures back into the 70s for Monday and the new work week. Moisture content looks to be dry and stable as it passes through the area due to the northwest flow aloft and downsloping surface flow. Expect dry conditions to continue into the rest of the week with a good warm up in store with long term outlooks indicating a dryer and warmer than average spell for the 10-15 day outlook. Even though rainfall amounts look to be not near as much this week not seeing much more than an inch in most areas of the CWA, sure will take what can get in the meantime before the hot and dry summer time approaches in time for the area. && .AVIATION...(For the 18Z TAFS through 18Z Tuesday afternoon) Issued at 1132 AM CDT Mon Jun 3 2019 VFR conditions will prevail through the entire period for all sites with breezy south to southwest winds between 10-15kts. Storms look to develop across eastern Colorado this afternoon and pushing eastward by 00Z for LBL and GCK, 02Z for DDC, and 04Z for HYS. these will last only a couple hours before pushing east of the sites and out of the CWA. By 14Z, clear skies and weaker southwest winds with a weaker gradient across the CWA under the influence of surface high pressure and weak upper level flow. No other weather elements are expected nor forecasted until the next cycle with more thunderstorm activity expected Tuesday afternoon and evening. && .PRELIMINARY POINT TEMPS/POPS... DDC 87 64 86 61 / 20 40 20 30 GCK 88 61 88 59 / 40 40 20 30 EHA 88 58 86 58 / 40 50 20 30 LBL 88 60 86 59 / 40 50 20 30 HYS 86 65 87 61 / 10 40 10 20 P28 85 65 86 65 / 10 40 10 20 && .DDC WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...Lowe LONG TERM...Lowe AVIATION...Lowe
Hazardous weather outlook, Jun 3, 2:43 AM MDT, 14 hours 48 minutes before
Hazardous Weather Outlook National Weather Service Dodge City KS 343 AM CDT Mon Jun 3 2019 KSZ030-031-043>046-061>066-074>081-084>090-040845- Trego-Ellis-Scott-Lane-Ness-Rush-Hamilton-Kearny-Finney-Hodgeman- Pawnee-Stafford-Stanton-Grant-Haskell-Gray-Ford-Edwards-Kiowa- Pratt-Morton-Stevens-Seward-Meade-Clark-Comanche-Barber- 343 AM CDT Mon Jun 3 2019 /243 AM MDT Mon Jun 3 2019/ This hazardous weather outlook is for portions of central...south central...southwest and west central Kansas. .DAY ONE...Today and tonight. Day 1 Discussion ---------------- Strong to severe thunderstorms will be possible across portions of west central and southwest Kansas late this afternoon and evening. Quarter to golf ball size hail and damaging winds in excess of 60 mph will be possible. An isolated tornado or two cannot be ruled out. Day 1 Hazards ------------- * Tornado: Limited risk * Hail: Elevated risk * Thunderstorm wind damage: Elevated risk * Lightning: Elevated risk .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Days 2-7 Discussion ------------------- Thunderstorms will be possible each day Tuesday through Thursday. However, the potential for severe weather remains uncertain. Days 2-7 Hazards ---------------- * Tuesday - Lightning: Limited risk - Severe thunderstorm: Limited risk * Wednesday - Lightning: Limited risk * Thursday - Lightning: Limited risk * Friday No hazards. * Saturday No hazards. * Sunday - Non thunderstorm wind: Limited risk .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed in west central and southwest Kansas generally after 4pm. && For more details visit our webpage http://weather.gov/ddc/ehwo
In the hours before
Local storm report, Jun 3, 2:03 PM MDT, 3 hours 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE DODGE CITY KS
303 PM CDT MON JUN 3 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
1049 PM TORNADO 1 NNE CIMARRON 37.82N 100.34W
05/26/2019 GRAY KS NWS STORM SURVEY
QLCS BASED TORNADO WITH A PATH LENGTH OF
APPROXIMATELY 0.75 MILES.
1051 PM TORNADO 1 N HOWELL 37.79N 100.18W
05/26/2019 FORD KS NWS STORM SURVEY
QLCS BASED TORNADO WITH A PATH LENGTH OF
APPROXIMATELY 1.85 MILES.
1052 PM TORNADO 4 ESE HOWELL 37.76N 100.11W
05/26/2019 FORD KS NWS STORM SURVEY
QLCS BASED TORNADO WITH AN APPROXIMATE PATH
LENGTH OF 1.68 MILES.
1107 PM TORNADO 6 SW WINDHORST 37.73N 99.72W
05/26/2019 FORD KS NWS STORM SURVEY
QLCS BASED TORNADO WITH AN APPROXIMATE PATH
LENGTH OF 3.09 MILES.
1114 PM TORNADO 2 N JETMORE 38.12N 99.90W
05/26/2019 HODGEMAN KS NWS STORM SURVEY
QLCS BASED TORNADO WITH AN APPROXIMATE PATH
LENGTH OF 1.71 MILES.
1128 PM TORNADO 1 W GRAY 38.16N 99.66W
05/26/2019 HODGEMAN KS NWS STORM SURVEY
QLCS BASED TORNADO WITH AN APPROXIMATE PATH
LENGTH OF 1.27 MILES.
1200 AM TORNADO 4 SW BYERS 37.75N 98.93W
05/27/2019 PRATT KS NWS STORM SURVEY
QLCS BASED TORNADO WITH AN APPROXIMATE PATH
LENGTH OF 8.87 MILES.
&&Special weather statement, Jun 3, 3:41 PM MDT, 1 hour 50 minutes before
Special Weather Statement National Weather Service Dodge City KS 341 PM MDT Mon Jun 3 2019 KSZ061-032230- Hamilton KS- 341 PM MDT Mon Jun 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN HAMILTON COUNTY UNTIL 430 PM MDT... At 340 PM MDT, Doppler radar was tracking a strong thunderstorm near Coolidge, moving northeast at 10 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. Locations impacted include... Coolidge. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. && LAT...LON 3826 10199 3826 10160 3800 10193 3803 10202 TIME...MOT...LOC 2140Z 205DEG 10KT 3806 10196 LOWE
Special weather statement, Jun 3, 4:28 PM MDT, 1 hour 3 minutes before
Special Weather Statement National Weather Service Dodge City KS 428 PM MDT Mon Jun 3 2019 KSZ061-032315- Hamilton KS- 428 PM MDT Mon Jun 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN HAMILTON COUNTY UNTIL 515 PM MDT... At 428 PM MDT, Doppler radar was tracking a strong thunderstorm 9 miles northeast of Coolidge, moving northeast at 20 mph. Half inch hail and winds in excess of 40 mph will be possible with this storm. This storm will remain over mainly rural areas of northern Hamilton County. PRECAUTIONARY/PREPAREDNESS ACTIONS... This storm may intensify, so be certain to monitor local radio stations and available television stations for additional information and possible warnings from the National Weather Service. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && A Severe Thunderstorm Watch remains in effect until 1000 PM MDT for southwestern Kansas. LAT...LON 3826 10190 3826 10154 3805 10185 3810 10198 TIME...MOT...LOC 2228Z 215DEG 25KT 3814 10188 LOWE
Special weather statement, Jun 3, 5:23 PM MDT, 8 minutes before
Special Weather Statement National Weather Service Dodge City KS 623 PM CDT Mon Jun 3 2019 KSZ074-084-040015- Stanton KS-Morton KS- 623 PM CDT Mon Jun 3 2019 ...SIGNIFICANT WEATHER ADVISORY FOR WESTERN MORTON AND WESTERN STANTON COUNTIES UNTIL 715 PM CDT... At 622 PM CDT, Doppler radar was tracking a strong thunderstorm near Stonington, or 10 miles southwest of The Saunders Elevator, moving northeast at 25 mph. Pea size hail and wind gusts up to 50 mph will be possible with this storm. Locations impacted include... Elkhart, Johnson City, Manter, Richfield and The Saunders Elevator. PRECAUTIONARY/PREPAREDNESS ACTIONS... Frequent cloud to ground lightning is occurring with this storm. Lightning can strike 10 miles away from a thunderstorm. Seek a safe shelter inside a building or vehicle. To report severe weather, contact your nearest law enforcement agency. They will relay your report to the National Weather Service office in Dodge City. && A Severe Thunderstorm Watch remains in effect until 1100 PM CDT for southwestern Kansas. LAT...LON 3760 10204 3769 10165 3699 10186 3699 10204 TIME...MOT...LOC 2322Z 220DEG 22KT 3733 10212 LOWE
The office that day
Everything else NWS Dodge City, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 3, 3:41 PM MDT | Special Weather Statement | DDC | Hamilton | 49 min |
| Jun 3, 4:28 PM MDT | Special Weather Statement | DDC | Hamilton | 47 min |
| Jun 3, 4:55 PM MDT | Flash Flood Warning | DDC | Hamilton | 3 hr |
| Jun 3, 5:23 PM MDT | Special Weather Statement | DDC | Morton, Stanton | 52 min |
Nearby
Severe Thunderstorm Warnings in Kansas, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.